Massachusetts, 2002

High Wind in Massachusetts, December 20, 2002

December 20, 2002 · NWS BOX · 1 event in 1 county or zone

A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton. No damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A wind gust to 71 mph was measured at the Blue Hill Observatory in Milton. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 20, 3:25 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 20, 3:25 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EST FRI DEC 20 2002

AREAS OF RN/+RN MOVG ACRS CWA ATTM.  WTH WNDS AT 50-60 KTS AT
1-2KFT...SOME HIER GUSTS STARTING TO MAKE IT TO SFC.  KMQE REPORTED
53 KT GUST LAST HR WTH 37 KTS AT KTAN AND 34 KTS AT K0WD.  SOME
TEMPS STILL IN UPR 30S OVR SRN NH WHERE WNDS NEVER MIXED DOWN...
MNLY IN VLYS...BUT XPCT TEMPS TO MOV UP A BIT BEFORE FALLING BACK
TNGT AS FNT PASSES THRU.  ALREADY SET RECORD HIGH AT KPVD /61/.
MSAS SFC MAP AND ISALLOBARIC MAPS SHOW CFNT MOVG INTO WRN NEW ENG
ATTM.  WNDS HV SHIFTED AT KALB-BGM TO W-NW AS HIGH RDG BLDS INTO
CNTRL NY STATE.

.SHORT TERM (TNGT AND SAT)...
ETA/AVN CLOSE IN SHORT TERM...SO LEANED TWD ETA AS SEEMS TO HV
HANDLED DVLPMNT OF FNTL WAVE MOVG THRU WRN MA ATTM WELL...THO HAS
VERIFIED A BIT FURTHER N THAN PROGGED.  IN ANY EVENT...XPCT FNT TO
CONT ACRS CWA THIS AFTN/EVE...PUSHING OFF CST BY 06Z.  WL HANG ON TO
LKLY POPS FOR E CST/CCOD AND THE ISS...WHILE GOING CHC RN ELSEWHERE
ERLY.  WL END PCPN FOR ALL AREAS BY 06Z.

HIGH PRES WILL BLD ACRS AND S OF RGN TNGT/SAT AS SFC AND UPR LOW
TAKES UP RESIDENCE OVR ERN CANADA.  CWA RMNS IN DRY W FLOW...BUT SOME
MOIST DOES ROTATE ARND LOW TO BRNG SOME CLDS ACRS RGN.  BEST CHC FOR
THAT WL BE ACRS SRN NH/N CNTRL MA.  PLAN ON GOING WTH A DRY FCST
THRU SAT.  WL ALSO HV SOME WND TO CONTEND WTH.  WL KEEP BRISK CAT
GOING ALNG THE CST ON SAT.

PLAN ON PUTTING UP SCA FOR BOS HRBR FOR TNGTS PD AS WNDS PICK UP TO
CRITERIA.  CLOSE RIGHT NOW...BUT XPCT TO DROP BACK AS FNT PASSES...
THEN PICK UP AGAIN.  WL ALSO KEEP RMNDR OF WATERS UNDER SCA AS WELL.

.LONG TERM (SAT NGT THRU NXT FRI)...
SFC TROF PROGGED THRU FA SUN NGT.  XSXNS SHOW PLENTY OF MID/HI LVL
MOISTR WITH THIS FEATURE...BUT LL MOISTR LACKING SO WL ONLY CARRY
SCTD FLRYS ACRS NW ZNS AS DOWNSLOPING ERODES LL CLDS FARTHER E.
W-NW FLO REGIME DOMINATES MON AND TUE AS SFC HI BLDS TO NEW ENG.

MAIN FCST CONCERN IS SRN STREAM SYS FOR CHRISTMAS DAY INTO THU.  AS
OUR MIDSHIFT SO ELOQUENTLY STATED...NEVER GIVE UP ON A GOOD SRN
STREAM WAVE BEING ENHANCED BY ENSO.  EACH SYS COMING THRU GULF STATES
SINCE OCT HAS BEEN ENHANCED/ENERGIZED AND HAS BROUGHT FA NOTEWORTHY
PCPN (MORE RECENTLY SNOW/ICE).

12Z GFS TAKES SFC LO FM S LONG ISL 00Z/THU TO NEAR CHH 06Z/THU AND
INTO GULF ME BYD THAT.  THIS IS CLOSER TO COASTLINE THAN TDAS MED
RANGE ENSEMBLES WITH MEAN SFC LO TRACK OVR 40/70 BENCHMARK.
INTERESTING TO NOTE OP GFS HAS TRENDED FARTHER N PAST 3 RUNS HWVR.
CONCERN FOR PTYPE IS LACK OF STG SFC HI TO N WHICH WL MAKE IT TUFF TO
KEEP LL COLD LOCKED IN.  USING CONSENSUS TRACK WITH 12Z GFS AND 00Z
ENSEMBLES WL GO SLGTLY COLDER...WITH TRACK FM S LONG ISL TO ACK...
BRINGING RA/SN MIX AS FAR INLAND AS LWM-ORH-BDL.  GRIDS WL HAVE ALL
SNOW NW OF THIS LINE AND BRING AT LEAST BRIEF CHG TO RAIN AS FAR N AS
PVD-TAN-PYM...THO XPCT SNW AT THE START EVEN DOWN ON S COAST.  WORDED
FCSTS WL PRBLY JUST HAVE RA/SN.  DECIDED TO BUMP UP POPS TO LKLY
CHRISTMAS DAY IN VIEW OF MDL TRENDS AND ENSEMBLES AND WL KEEP CHC
GOING INTO THU ON BACK END AS CAA PRBLY CAUSES CHG TO SNW BEFORE PCPN
TAPERS OFF.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA ALL WATERS.

BOX FORECAST TEAM:
NEAR TERM...CARBONE
SHORT TERM...VALLIER-TALBOT
LONG TERM...DELLICARPINI
Hazardous weather outlook, Dec 20, 5:45 AM EST, 10 hours 6 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
545 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND EVENING.  IT WILL BE PRECEDED BY LOCALLY HEAVY RAINFALL OF
AROUND 1 INCH AND A CHANCE OF SCATTERED THUNDERSTORMS.  LOCALLY
HEAVY RAINFALL WILL LIKELY PRODUCE PONDING OF WATER IN POOR DRAINAGE
AREAS.   THE ONLY RIVER OR SMALL STREAM FLOOD CONCERN WOULD BE OVER
THE CHARLES AND LOWER MERRIMACK RIVER VALLEYS WHERE 1.8 TO 2.2
INCHES OF RAIN WOULD BE REQUIRED TO PRODUCE MINOR FLOODING ON THE
CHARLES...ASSABET AND SUDBURY RIVERS.  AT THIS TIME...LOCALIZED
RAINFALL OF 1 TO 1.5 INCHES APPEARS POSSIBLE.

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WEST WINDS ARE EXPECTED SATURDAY AND THERE IS A LOW
RISK THAT WIND GUSTS COULD APPROACH WIND ADVISORY CRITERIA PRIMARILY
IN COASTAL LOCATIONS.

NO HAZARDOUS WEATHER IS EXPECTED IN THE SUNDAY THROUGH TUESDAY
TIME FRAME AS GENERALLY COLD BUT DRY WEATHER PREVAILS.

THERE STILL EXISTS THE POTENTIAL FOR A RATHER WIDESPREAD WINTRY
PRECIPITATION EVENT ON CHRISTMAS DAY...INTO EARLY THURSDAY WHICH
COULD HAVE A SIGNIFICANT IMPACT ON TRAVEL ACROSS THE REGION.
CONFIDENCE REMAINS LOW AT THIS TIME GIVEN THE VARIABILITY IN THE
STORM TRACK FORECASTS FOR THIS SYSTEM OVER THE PAST 2 DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.
BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLEE

In the hours before

Local storm report, Dec 20, 3:11 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
311 PM EST FRI DEC 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0247 PM    (MQE)BLUE HILL OBSRV      MA   61 MPH NON TSTM WIND GUST
12/20/02   NORFOLK                        REPORTED BY OFFICIAL
                                          OBSERVATION

GAF
Special weather statement, Dec 20, 3:40 PM EST, 11 minutes before
CTZ004-MAZ005>007-012>024-RIZ001>007-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EST FRI DEC 20 2002

...A BAND OF HEAVIER SHOWERS BRINGING STRONG WINDS TO NORTHEAST
CONNECTICUT...RHODE ISLAND AND EASTERN MASSACHUSETTS...
...

A LINE OF HEAVIER SHOWERS EXTENDED FROM JUST SOUTH OH WORCESTER
THROUGH CENTRAL WINDHAM COUNTY IN CONNECTICUT TO OLD LYME ALONG THE
CONNECTICUT COAST AT 330 PM. THIS LINE OF HEAVY RAIN SHOWERS WAS
MOVING TO THE EAST AT AROUND 25 MPH WITH INDIVIDUAL SHOWERS MOVING
NORTHEAST AT AROUND 45 MPH. THIS BAND OF SHOWERS WILL BRING BRIEF
WIND GUSTS UP TO 55 MPH WHICH MAY DOWN SMALL BRANCHES.

THE STRONGEST WINDS WILL REACH THE GREATER PROVIDENCE AREA AROUND 4
PM AND THE GREATER BOSTON AREA BETWEEN 430 PM AND 5 PM. THE LINE
OF HEAVY SHOWERS AND STRONG WINDS SHOULD APPROACH CAPE COD AND THE
ISLANDS AROUND 6 PM.

THE HEAVY DOWNPOURS AND GUSTY WINDS WILL MAKE THE EVENING COMMUTE
DIFFICULT. MOTORISTS SHOULD USE EXTRA CAUTION WHILE OUT THIS
AFTERNOON AND EARLY THIS EVENING.

AED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
December 20, 3:51 PM EST
Where
Eastern Norfolk forecast zone
Measured
62 kt (71 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Blue Hill Observatory

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324495.